Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 129, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 24, 2018, 3:10 PM EDT for 4 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2018, 3:10 PM EDT (19:10 UTC)
- Expired
- Jun 24, 2018, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Culpeper County, VA, Madison County, VA, Orange County, VA, Rappahannock County, VA
The radar
The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:54 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 24, 2:54 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 254 PM EDT Sun Jun 24 2018 .SYNOPSIS... Slow moving cold front stalled over our area will be south of our region tonight. High pressure will build over us Monday into Tuesday. A low pressure system moving across the Great Lakes will bring a warm front Wednesday followed by a cold front Thursday. High pressure will build behind the front by the end of the week and into the weekend. && .NEAR TERM /THROUGH TONIGHT/... A low pressure system will move off of the New England coast tonight and along with the upper levels a trough axis, will push south the cold front that has been stalling over our area today. The front should be out of our region this evening into the early night. SBCAPE is between 1000 to 2000 J/kg, Effective Bulk Shear between 30 and 40 knots with Lapse Rates around 5.5 C/km and westerly flow. Instability south of this boundary has allowed for the development of showers and thunderstorms, some of them severe. Most High-Res guidance is suggesting that the main thunderstorm action will remain in Central Virginia and Southern Maryland. Expect showers and thunderstorms to continue to develop across the area this afternoon and evening with conditions becoming drier and cooler behind the cold front overnight. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Canadian high pressure will build from the north on Monday allowing for northwesterly flow and lower dew points over our area. High temperatures will be in the low to mid 80s on Monday, and low 80s on Tuesday, meanwhile high temperatures will reach the 70s at higher elevations. High pressure will remain in control on Tuesday and will be centered off of the New England coast on Tuesday. Flow will become easterly to southeasterly. Upper level energy may enhance some showers but guidance is suggesting it will be more in the overnight hours. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A weakening surface low will be moving along the US/Canada border throughout the day on Wednesday. At the same time, a surface high pressure will be shifting off the east coast. Southerly flow will push the warm front associated with the aforementioned low through through the region on Wednesday morning. This, along with the formation of a lee surface trough, should result in scattered showers and thunderstorms in the afternoon, with the best chances occurring in northern MD and northern VA. Given 30-40 kt flow at the mid levels, some storms could be accompanied by gusty winds. However, given the residual cloud cover from the warm frontal passage in the morning, the amount of instability available will be in question by the afternoon. With the southerly flow out ahead of the cold front, temperatures will begin to increase, with max temperatures into the mid 80s. The surface low departs to the northeast early on Thursday, which will drag a cold front through the region. This will bring another chance for some pop up showers and storms Thursday afternoon, especially given max temperatures in the low to mid 90s and dew points in the low 70s. Forcing seems to be relatively weak with the frontal passage, but enough instability should exist for at least some scattered development. A strong upper level ridge looks to move into the area on Friday through the weekend, bringing dry conditions back to the region. High temperatures will be very warm, with max temperatures expected to be in the mid 90s. && .AVIATION /SUNDAY THROUGH THURSDAY/... No restrictions are being observed over the terminals at this moment but showers and thunderstorms have started to develop early this afternoon and may affect the terminals this afternoon/evening. Coverage is still uncertain so have kept some VCTS. Storms are expected to end by sunset or shortly thereafter. A front will move through this evening and winds will turn more westerly behind it. With still some humidity left, patchy fog is still possible tonight. A high pressure will build over us on Monday and remain in control through Tuesday allowing for mainly VFR condtions. Sub VFR ceilings are possible on Wednesday morning with the passage of a warm front. Later in the afternoon, scattered thunderstorms should develop across the region, bringing another chance for some sub-VFR conditions. Thursday will be very similar, as a weak cold front moves through the region. && .MARINE... Winds over the waters have remained below Small Craft criteria today. Mixing will allow for some breezy conditions today but expecting gusts to remain below criteria. However scattered thunderstorms may produced locally strong winds this afternoon/evening. The pressure gradient will weaken Monday night into Tuesday as high pressure builds over the area, therefore not anticipating any Small Craft Advisory during this time. SCA criteria winds will be possible on Wednesday, given a strong gradient across the region, and southerly flow. Scattered showers and thunderstorms on Wednesday and isolated showers and storms Thursday afternoon could result in additional gusty winds on the waters. && .TIDES/COASTAL FLOODING... Anomalies should continue to decrease on westerly to northwesterly flow through Tuesday. Minor flooding is still possible through Monday morning on the upper tidal Potomac shoreline due to some added freshwater input, but overall the tidal flood threat should be very low. Onshore flow will cause anomalies to increase again during the middle of the week in tandem with a full moon (Thursday), resulting in a renewed potential of more widespread (minor) tidal flooding. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...IMR NEAR TERM...IMR SHORT TERM...IMR LONG TERM...CJL AVIATION...IMR/CJL MARINE...IMR/CJL TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 24, 5:08 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 508 AM EDT Sun Jun 24 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 508 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms may produce gusty winds over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-250915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 508 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:22 AM EDT | River Flood Warning | LWX | Loudoun | 14 hr |
| Jun 24, 5:18 AM EDT | Areal Flood Warning | LWX | Prince William, City of Manassas | 5 hr |
| Jun 24, 1:46 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 44 min |
| Jun 24, 2:25 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Greene, Madison, Orange, Rockingham | 35 min |
| Jun 24, 2:32 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 43 min |
| Jun 24, 3:31 PM EDT | Special Marine Warning | LWX | 68 min | |
| Jun 24, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 21 min |
| Jun 24, 4:45 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jun 24, 4:48 PM EDT | Special Marine Warning | LWX | 117 min | |
| Jun 24, 5:03 PM EDT | Special Marine Warning | LWX | 77 min | |
| Jun 24, 6:03 PM EDT | Special Marine Warning | LWX | 117 min | |
| Jun 24, 5:37 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 23 min |
| Jun 24, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.